Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS New Orleans, LA

February 5, 2020Jefferson Parish, Orleans Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 5, 2020, 1:15 PM CST for Jefferson Parish, Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 5, 2020, 1:15 PM CST (19:15 UTC)
Expired
Feb 5, 2020, 1:45 PM CST
In force
30 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson Parish, LA, Orleans Parish, LA, Saint Bernard Parish, LA

What was reported inside it

TimeReportWhereRemark
Feb 5, 1:20 PM CSTHAIL 0.25New Orleans, LAPEA-SIZED HAIL REPORTED IN UPTOWN, NEW ORLEANS, LA IN ORLEANS PARISH.
Feb 5, 1:40 PM CSTTSTM WND GST 566 Ne Chalmette, LAWEATHERFLOW STATION REPORTS 56 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

606 
WUUS54 KLIX 051915
SVRLIX
LAC051-071-087-051945-
/O.NEW.KLIX.SV.W.0004.200205T1915Z-200205T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
115 PM CST Wed Feb 5 2020

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Bernard Parish in southeastern Louisiana...
  Orleans Parish in southeastern Louisiana...
  Northwestern Jefferson Parish in southeastern Louisiana...

* Until 145 PM CST.

* At 114 PM CST, a severe thunderstorm was located over Westwego, or
  over Marrero, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New Orleans, Metairie, Chalmette, Marrero, Harvey, Avondale, East
  New Orleans, Timberlane, Belle Chasse, Jefferson, Gretna, Harahan,
  Westwego, Woodmere, Lake Catherine, Elmwood, Terrytown, Meraux,
  Bridge City and River Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in New Orleans.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2991 9027 3002 9016 3003 9003 3006 9003
      3004 9000 3015 8988 3015 8985 3010 8982
      3013 8976 3017 8974 3015 8973 3017 8968
      3015 8963 3004 8976 3004 8982 2997 8985
      2990 8996 2990 9001 2985 9003 2978 9013
TIME...MOT...LOC 1914Z 226DEG 49KT 2991 9012 

HAIL...1.00IN
WIND...60MPH
 
$$

PG
1 follow-up statement
780 
WWUS54 KLIX 051934
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
134 PM CST Wed Feb 5 2020

LAC051-051944-
/O.CAN.KLIX.SV.W.0004.000000T0000Z-200205T1945Z/
Jefferson LA-
134 PM CST Wed Feb 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON PARISH
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 2994 9006 2991 9010 2992 9013 3002 9012
      3006 8997 3015 8988 3015 8985 3011 8985
      3010 8981 3017 8974 3015 8973 3017 8968
      3015 8963 3004 8976 3004 8982 3000 8985
      2997 8985 2990 8996 2990 9001
TIME...MOT...LOC 1934Z 226DEG 49KT 3010 8989 

$$

LAC071-087-051945-
/O.CON.KLIX.SV.W.0004.000000T0000Z-200205T1945Z/
St. Bernard LA-Orleans LA-
134 PM CST Wed Feb 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CST
FOR NORTHWESTERN ST. BERNARD AND ORLEANS PARISHES...

At 134 PM CST, a severe thunderstorm was located near East New
Orleans, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
New Orleans, Chalmette, East New Orleans, Belle Chasse, Gretna, Lake
Catherine, Meraux, Arabi, Terrytown and Lakefront Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
New Orleans.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2994 9006 2991 9010 2992 9013 3002 9012
      3006 8997 3015 8988 3015 8985 3011 8985
      3010 8981 3017 8974 3015 8973 3017 8968
      3015 8963 3004 8976 3004 8982 3000 8985
      2997 8985 2990 8996 2990 9001
TIME...MOT...LOC 1934Z 226DEG 49KT 3010 8989 

HAIL...1.00IN
WIND...60MPH
 
$$

PG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 6:44 AM CST, 6 hours 31 minutes earlier.

Area forecast discussion, Feb 5, 6:44 AM CST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
644 AM CST Wed Feb 5 2020

.SOUNDING DISCUSSION...Low and mid-level instability is noted in
the 12z sounding this morning. MUCAPE is already a decent 1935 J/KG
and mid-level lapse rates between 3 and 6km are up to 5.9C/km. As
temperatures warm with daytime heating today, instability in the
low and mid-levels should further increase. A strong 120 knot jet
is located around 200mb, and a strong low level jet of 35 to 40
knots is also in place. This LLJ is resulting in ample shear in
the lowest 3km with 42 knots of speed shear and 345 M2/S2 of
helicity noted. These values are high enough to support tilted
updrafts and mesocyclone development with any deeper convection
that forms today. One other contributing factor to a higher risk
of damaging storms today is a low LCL reading of 971mb or 1100
feet. This low LCL would support any severe convection becoming
surface based.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  53  56  35 / 100  90  60   0
BTR  77  50  52  36 / 100  90  60   0
ASD  76  55  58  36 / 100 100  80  10
MSY  75  55  57  41 / 100 100  70  10
GPT  70  59  60  38 / 100 100  90  10
PQL  72  61  62  37 / 100 100  90  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Dense Fog Advisory until 10 AM CST this morning for GMZ530-532-
     534-536-538-550-552-555.

     Gale Watch from Thursday afternoon through late Thursday night
     for GMZ536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from noon today to noon CST Thursday for
     GMZ536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from noon Thursday to 3 AM CST Friday for
     GMZ530-534.

     Small Craft Advisory from noon today to 3 AM CST Friday for
     GMZ532.

MS...Flash Flood Watch from 3 PM CST this afternoon through Thursday
     afternoon for MSZ080>082.

GM...Dense Fog Advisory until 10 AM CST this morning for GMZ532-534-
     536-538-550-552-555.

     Gale Watch from Thursday afternoon through late Thursday night
     for GMZ538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from noon today to noon CST Thursday for
     GMZ538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from noon Thursday to 3 AM CST Friday for
     GMZ534.

&&

In the hours before

Special weather statement, Feb 5, 12:44 PM CST, 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1244 PM CST Wed Feb 5 2020

MSZ082-051900-
Jackson-
1244 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON COUNTY...

At 1243 PM CST, a strong thunderstorm was located over Big Point, or
8 miles northeast of Escatawpa, moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Big Point, Hurley, Wade and Helena.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3048 8851 3064 8861 3074 8844 3074 8842
      3072 8841 3051 8840
TIME...MOT...LOC 1843Z 243DEG 27KT 3060 8849

PG
Local storm report, Feb 5, 12:47 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1247 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             ST. MARTIN              30.44N 88.87W
02/05/2020  E0.50 INCH       JACKSON            MS   PUBLIC

            DIME-SIZED HAIL REPORTED BY THE PUBLIC IN ST. MARTIN, MS
            IN JACKSON COUNTY.

&&

MEGANWIL
Local storm report, Feb 5, 12:51 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1251 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             1 SE HOUMA              29.57N 90.70W
02/05/2020  E0.25 INCH       TERREBONNE         LA   BROADCAST MEDIA

            SMALL HAIL REPORTED IN BOUG IN TERREBONNE PARISH.

&&

MEGANWIL
Special weather statement, Feb 5, 12:52 PM CST, 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1252 PM CST Wed Feb 5 2020

LAZ034-035-046-047-051915-
Iberville-Pointe Coupee-West Baton Rouge-West Feliciana-
1252 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WEST FELICIANA...
NORTHWESTERN WEST BATON ROUGE...SOUTHEASTERN POINTE COUPEE AND
NORTHWESTERN IBERVILLE PARISHES...

At 1252 PM CST, a strong thunderstorm was located over Atchafalaya
National Wildlife Refuge, or 10 miles south of Krotz Springs, moving
northeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Roads, Livonia, Maringouin, Fordoche, Morganza and Lottie.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3085 9156 3072 9130 3070 9132 3068 9131
      3031 9162 3035 9163 3036 9164 3037 9164
      3038 9163 3044 9164 3050 9171 3050 9175
TIME...MOT...LOC 1852Z 209DEG 43KT 3039 9169

PG
Special weather statement, Feb 5, 12:55 PM CST, 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1255 PM CST Wed Feb 5 2020

LAZ059>064-051930-
Orleans-Upper St. Bernard-St. Charles-Upper Lafourche-Upper
Plaquemines-Upper Jefferson-
1255 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. BERNARD...
SOUTHERN ST. CHARLES...SOUTHWESTERN ORLEANS...NORTH CENTRAL
LAFOURCHE...NORTHWESTERN JEFFERSON AND NORTHWESTERN PLAQUEMINES
PARISHES...

At 1255 PM CST, a strong thunderstorm was located near Bayou Gauche,
or 12 miles north of Larose, moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Orleans, Chalmette, Avondale, Metairie, Marrero, Harvey,
Timberlane, Belle Chasse, Jefferson, Gretna, Harahan, Westwego,
Luling, River Ridge, Ama, Estelle, Woodmere, Elmwood, Des Allemands
and Terrytown.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2976 9055 3003 9021 3002 9018 3002 9011
      3004 9006 3003 9003 3006 9003 3004 9002
      3004 9000 2992 8989 2962 9042
TIME...MOT...LOC 1855Z 232DEG 45KT 2975 9041

PG
Special weather statement, Feb 5, 12:58 PM CST, 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1258 PM CST Wed Feb 5 2020

LAZ059-061-063-067>069-051930-
Lower Plaquemines-Lower Jefferson-Lower Lafourche-Upper
Lafourche-Upper Plaquemines-Upper Jefferson-
1258 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAFOURCHE...CENTRAL
JEFFERSON AND WEST CENTRAL PLAQUEMINES PARISHES...

At 1257 PM CST, a strong thunderstorm was located near Golden Meadow,
or near Galliano, moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galliano, Cut Off, Belle Chasse, Golden Meadow, Jean Lafitte, Myrtle
Grove, Lafitte and Barataria.

If outdoors, consider seeking shelter inside a building.

If you are on or near water, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 2926 9031 2931 9034 2930 9035 2933 9039
      2937 9039 2941 9044 2980 9004 2960 8982
      2949 8996 2950 9000 2948 9000
TIME...MOT...LOC 1857Z 226DEG 45KT 2938 9032

PG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 4:03 AM CSTGale WatchLIX23 hr
Feb 5, 4:03 AM CSTMarine Dense Fog AdvisoryLIX6 hr
Feb 5, 4:03 AM CSTSmall Craft AdvisoryLIX44 hr
Feb 5, 8:28 AM CSTRiver Flood WarningLIXSaint Tammany, Washington47 days
Feb 5, 9:31 AM CSTSpecial Weather StatementLIXJefferson, Lafourche29 min
Feb 5, 9:57 AM CSTSpecial Weather StatementLIXJefferson, Orleans, Saint Charles48 min
Feb 5, 10:06 AM CSTMarine Dense Fog AdvisoryLIX54 min
Feb 5, 10:08 AM CSTSpecial Marine WarningLIX37 min
Feb 5, 10:09 AM CSTSpecial Marine WarningLIX36 min
Feb 5, 10:11 AM CSTSpecial Marine WarningLIX49 min
Feb 5, 10:14 AM CSTSpecial Marine WarningLIX46 min
Feb 5, 10:38 AM CSTSpecial Weather StatementLIXSaint Tammany52 min
Feb 5, 10:42 AM CSTSpecial Marine WarningLIX48 min
Feb 5, 10:43 AM CSTSpecial Marine WarningLIX47 min
Feb 5, 12:05 PM CSTSpecial Weather StatementLIXTerrebonne25 min
Feb 5, 12:30 PM CSTSpecial Weather StatementLIXLafourche30 min
Feb 5, 12:52 PM CSTSpecial Weather StatementLIXPointe Coupee23 min
Feb 5, 12:55 PM CSTSpecial Weather StatementLIXSaint Charles35 min
Feb 5, 12:58 PM CSTSpecial Weather StatementLIXJefferson32 min
Feb 5, 1:17 PM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard28 min
Feb 5, 1:28 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana32 min
Feb 5, 1:32 PM CSTSpecial Marine WarningLIX28 min
Feb 5, 1:41 PM CSTSevere Thunderstorm WarningLIXOrleans, Saint Tammany18 min
Feb 5, 1:48 PM CSTSpecial Weather StatementLIXOrleans27 min
Feb 5, 1:55 PM CSTSpecial Marine WarningLIX50 min
Feb 5, 2:02 PM CSTSpecial Weather StatementLIXEast Baton Rouge, Iberville, West Baton Rouge43 min
Feb 5, 2:27 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Livingston, West Baton Rouge33 min
Feb 5, 2:37 PM CSTSpecial Marine WarningLIX23 min
Feb 5, 2:49 PM CSTSpecial Weather StatementLIXIberville26 min
Feb 5, 2:57 PM CSTSpecial Weather StatementLIXSaint Helena48 min
Feb 5, 3:35 PM CSTSpecial Weather StatementLIXWashington55 min
Feb 5, 3:56 PM CSTTornado WarningLIXWashington34 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.